Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Rapid City, SD

June 12, 2007Mellette County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Jun 12, 2007, 2:27 PM CDT for Mellette County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2007, 2:27 PM CDT (19:27 UTC)
Expired
Jun 12, 2007, 8:30 PM CDT
In force
6 hr
Issued by
NWS Rapid City, SD
Area
Whole counties

County Mellette County, SD

The radar

The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 10:30 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 10:30 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
930 AM MDT TUE JUN 12 2007

.DISCUSSION...LARGE UPPER TROF OVER ROCKIES THIS MORNING WITH A
STRONG SHORT WAVE MOVING NORTHWARD THRU CO BRINGING MOISTURE INTO
THE AREA...WHILE ANOTHER SHORT WAVE MOVING THRU UPPER PORTION OF
TROF IS STRENGTHENING WEST OF YELLOWSTONE. NEARLY STATIONARY SURFACE
BOUNDARY IS JUST EAST OF BLACK HILLS...WITH SE WINDS AND DEWPOINTS
IN THE 60S TO THE EAST...AND SLIGHTLY DRIER AIR TO THE WEST. ALREADY
A LARGE AREA OF SHWRS/TSTMS OVER CNTRL-ERN WY...AND MORE DEVELOPING
OVER WRN NE. MORNING SOUNDINGS SHOW VERY HIGH PRECIP WATER OVER THE
AREA. INCREASED POPS OVER NERN WY FOR TDA. ALSO LOWERED TEMPS FOR
NERN WY AND NWRN SD AS CLOUD COVER IS INCREASING.

&&

.AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS
THE AREA TODAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL
AND STRONG WINDS ESPECIALLY ALONG TWEB RTE 315. AREAS OF MVFR AND
IFR CONDITIONS EXPECTED IN THE HEAVIER SHOWERS AND THUNDERSTORMS...
OTHERWISE EXPECT VFR CONDITIONS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH CENTRAL SD THIS AFTERNOON AND TONIGHT.
WY...NONE.

&&
Hazardous weather outlook, Jun 12, 12:00 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT TUE JUN 12 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1100 AM MDT (1200 PM CDT) TUE JUN 12 2007

...FLASH FLOOD WATCH FOR CENTRAL SOUTH DAKOTA THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS CENTRAL SOUTH DAKOTA
THIS AFTERNOON AND TONIGHT...WHICH COULD CAUSE FLASH FLOODING. A WEAK
COLD FRONT WILL MOVE SLOWLY ACROSS WESTERN SOUTH DAKOTA WHILE AN
UPPER LEVEL TROUGH DRAWS MOISTURE INTO THE AREA.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS WESTERN SOUTH DAKOTA...EAST OF THE BLACK HILLS...
WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL BRING ANOTHER CHANCE
OF THUNDERSTORMS ON SATURDAY AND SUNDAY. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:53 PM CDTSevere Thunderstorm WarningUNRTodd82 min
Jun 12, 1:09 PM CDTSevere Thunderstorm WarningUNRBennett51 min
Jun 12, 1:14 PM CDTSevere Thunderstorm WarningUNRMellette, Todd61 min
Jun 12, 4:45 PM CDTFlash Flood WarningUNRTodd6 hr

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.